Nevada, 2025

Flash Flooding and Debris Flow in Nevada, July 27, 2025

July 27, 2025 · NWS REV · 4 events in 2 counties and zones

During the late afternoon and evening of the 27th, intense thunderstorms produced significant rainfall and hail throughout the greater Reno metro area. This lead to several reports of flooded buildings as well as road closures due to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

During the late afternoon and evening of the 27th, intense thunderstorms produced significant rainfall and hail throughout the greater Reno metro area. This lead to several reports of flooded buildings as well as road closures due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 27, 12:49 PM PST, 5 hours 11 minutes earlier. Its key messages:

  • * Isolated showers and thunderstorms expected through Monday with an uptick in thunderstorm activity likely Tuesday and Wednesday. * Warm weather will continue this week and into the weekend with typical afternoon breezes outside of thunderstorm outflows. * Increased winds may elevate fire concerns next weekend, but confidence is low at this time.
Area forecast discussion, Jul 27, 12:49 PM PST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
149 PM PDT Sun Jul 27 2025

.KEY MESSAGES...

* Isolated showers and thunderstorms expected through Monday with an
  uptick in thunderstorm activity likely Tuesday and Wednesday.

* Warm weather will continue this week and into the weekend with
  typical afternoon breezes outside of thunderstorm outflows.

* Increased winds may elevate fire concerns next weekend, but
  confidence is low at this time.

&&

.DISCUSSION...

Showers and thunderstorms will continue to develop through the
afternoon before tapering off around 9 PM PDT tonight. The most
favorable area for thunderstorm impacts will be from Lassen County
into the Surprise Valley and far N Washoe County where 30-50% odds
exist. A second area of interest is across the Reno/Sparks metro and
the Quad County communities where t-storm odds are 20-40%. This
secondary area is a bit more uncertain as a belt of drier air aloft
resides south of I-80, which may discourage thunderstorm development
this afternoon.

Moisture is more abundant in the northern regime where PWATs vary
from 0.5-0.7", suggesting that heavy rain and isolated flooding is
most probable with storms in NE California to the OR border. Farther
south, a drier environment will limit the flooding potential and
favor gusty outflow winds up to 50 mph. Propagating outflows may
produce blowing dust near desert sinks and playas in the W NV Basin
and Range. Small hail and lightning will also likely accompany any
mature storm today. Monday afternoon likely features additional
showers and thunderstorms, but further drying will lower chances to
10-30%.

Weak low pressure will lift across the region Tuesday and
Wednesday, replenishing instability and increasing thunderstorm
potential. Extended guidance is also hinting at nocturnal showers
and storms Tuesday night into Wednesday morning, although it's
suspected this will depend on the timing of the lows passage. A
drying trend late this week into the weekend will suppress afternoon
convection after Wednesday, but isolated showers and storms cannot
be ruled out. Otherwise, this week will continue to be devoid of
heatwaves as daytime highs hover around 80F and 90F in the Sierra
and western Nevada, respectively. A stronger low pressure passage
is possible next weekend, which if materializes, would increase
afternoon breezes and elevated fire concerns next weekend.

-Salas

&&

.AVIATION...

Isolated showers and thunderstorms may impact KRNO-KCXP-KMEV through
the afternoon before subsiding around 03-04Z. Chances of storms
continue to decrease for Monday afternoon, but a stray thunderstorm
cannot be ruled out -- mainly east of Sierra Front terminals.
Thunderstorm activity trends upward Tuesday and Wednesday, otherwise
typical afternoon breezes prevail.

-Salas

&&

.FIRE WEATHER...

Thunderstorms and subsequent lightning ignitions continue to be the
main concern, although the potential for dry lightning is reduced
today and Monday as storm coverage/lightning density is limited. A
weak low pressure passage around midweek will likely increase
thunderstorm potential Tuesday and Wednesday as chances increase to
30-50%. Tuesday afternoon appears to be the better day for dry
lightning, but coverage is favored to be greatest on Wednesday when
storms transition to the wetter side. There are also hints of
nocturnal lightning Tuesday night into Wednesday morning, although
this a lower confidence scenario contingent upon the timing of the
low pressure area.

A drying trend will mitigate thunderstorm impacts after Wednesday
with isolated lightning possible in favored areas each afternoon. A
stronger trough may advance across the region sometime next weekend,
which would increase afternoon breezes and elevate fire concerns.
After several days of thunderstorms, any holdover lightning
ignitions may flare-up in response to the increased winds.

-Salas

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Jul 27, 1:21 PM PST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Reno NV
221 PM PDT Sun Jul 27 2025

CAZ072-272145-
Greater Lake Tahoe Area CA-
221 PM PDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT PLACER AND NEVADA COUNTIES
THROUGH 245 PM PDT...

At 221 PM PDT, Doppler radar was tracking a strong thunderstorm near
Northstar, or near Prosser Creek Reservoir, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Prosser Creek Reservoir, Glenshire-Devonshire Cdp, Hirschdale,
Truckee, Granite Flat Campground, Lakeside Campground,
Glenshire-Devonshire, Ca 89 At Placer-Nevada Co Line, Alpine Meadows
Campground, Hobart Mills, Boca Campground, Truckee-Tahoe Airport, and
Donner Memorial Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3925 12018 3930 12026 3944 12019 3935 12002
TIME...MOT...LOC 2121Z 216DEG 12KT 3932 12017

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TS
Special weather statement, Jul 27, 4:11 PM PST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Reno NV
511 PM PDT Sun Jul 27 2025

CAZ071-072-NVZ002-280045-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
511 PM PDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SIERRA...NEVADA AND SOUTHERN
WASHOE COUNTIES THROUGH 545 PM PDT...

At 510 PM PDT, Doppler radar was tracking a strong thunderstorm over
Boca Reservoir, moving northeast at 15 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir,
Floriston, Hirschdale, Glenshire-Devonshire Cdp, Truckee, Lakeside
Campground, Glenshire-Devonshire, Boca Rest Campground, Logger
Campground, Hobart Mills, and Boca Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3934 12006 3936 12018 3955 12019 3942 11997
TIME...MOT...LOC 0010Z 204DEG 12KT 3940 12008

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Jul 27, 4:22 PM PST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Reno NV
522 PM PDT Sun Jul 27 2025

CAZ072-073-NVZ001-003-280045-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
522 PM PDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONO...ALPINE...DOUGLAS
AND SOUTHERN LYON COUNTIES THROUGH 545 PM PDT...

At 522 PM PDT, Doppler radar was tracking a strong thunderstorm over
Topaz Lake, moving northeast at 10 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Topaz Lake, Junction U.S 395 And CA 89, Holbrook Junction, and Topaz
Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 11951 3867 11961 3880 11959 3873 11936
TIME...MOT...LOC 0022Z 206DEG 7KT 3868 11952

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Jul 27, 5:30 PM PST, 30 minutes before
Special Weather Statement
National Weather Service Reno NV
630 PM PDT Sun Jul 27 2025

NVZ003-004-280200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
630 PM PDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT STOREY...SOUTH CENTRAL WASHOE
AND CENTRAL LYON COUNTIES THROUGH 700 PM PDT...

At 630 PM PDT, Doppler radar was tracking a strong thunderstorm over
Virginia City, moving northwest at 10 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Virginia City, Dayton, Junction U.S 50 And Six Mile Canyon-Ft
Churchill Rd, Six Mile Canyon, Nv 341 At Washoe-Storey Co Line, Gold
Hill, and Dayton Valley Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 11946 3920 11957 3931 11975 3943 11960
TIME...MOT...LOC 0130Z 132DEG 10KT 3929 11961

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR

The radar

The Reno radar (KRGX), 51 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 debris flow, 1 hail. Local standard time, as filed.

Debris Flow, Storey

When
July 27, 6:00 PM PST to 11:00 PM PST
Where
Storey County, 1.55 mi ESE of Virginia City to 2.21 mi E of Virginia City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Department of Highways
Coordinates
39.312, -119.623

Flash flooding leading to rockslides was reported by Storey County social media along Six Mile Canyon Rd.

Hail, Washoe

When
July 27, 7:30 PM PST
Where
Washoe County, 1.27 mi WSW of Reno
Measured
1 in hail
Reported by
Public
Coordinates
39.510, -119.840

Public reported 1 inch hail in south Reno. There were also multiple reports of 0.75 inch hail and accumulating hail throughout the city.

Flash Flood, Washoe

When
July 27, 8:46 PM PST to 11:46 PM PST
Where
Washoe County, 1.38 mi S of Sparks to 2.05 mi SSW of Sparks
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
39.530, -119.770

Nevada DOT Reno reported flooding on Rock Blvd which prompted the closure of the road near I-80.

Flash Flood, Washoe

When
July 27, 9:00 PM PST
Where
Washoe County, 1.64 mi SSE of Vya to 1.26 mi W of Sun Vly
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
39.559, -119.856

Nevada State Police reported flooding on I-80 between Wells Ave and Virginia St prompting the closure of I-80 westbound lanes. Also, University of Nevada Reno reported flooding of buildings on campus and there was flooding reported throughout J Casino.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270565, 1270562, 1270564, 1270563.